Alert archive / Texas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 2, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 15, 2024, 6:28 AM CDT for Pecos County, Terrell County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 15, 2024, 6:28 AM CDT (11:28 UTC)
- Expired
- Mar 15, 2024, 7:19 AM CDT
- In force
- 51 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 129 km from the middle of the area, began a volume at 11:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 11.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3760 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
337
WUUS54 KMAF 151128
SVRMAF
TXC371-443-151230-
/O.NEW.KMAF.SV.W.0002.240315T1128Z-240315T1230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
628 AM CDT Fri Mar 15 2024
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
East central Pecos County in southwestern Texas...
North central Terrell County in southwestern Texas...
* Until 730 AM CDT.
* At 628 AM CDT, a severe thunderstorm was located 10 miles west of
Sheffield, moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sheffield, Iraan, and Iraan Municipal Airport.
This includes Interstate 10 between mile markers 311 and 327.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3061 10191 3068 10211 3099 10203 3098 10201
3099 10199 3093 10192 3092 10188 3089 10189
3086 10185 3080 10183 3076 10184 3075 10182
3070 10181 3069 10180
TIME...MOT...LOC 1128Z 201DEG 10KT 3070 10200
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
912 follow-up statements
805
WWUS54 KMAF 151151
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
651 AM CDT Fri Mar 15 2024
TXC443-151201-
/O.CAN.KMAF.SV.W.0002.000000T0000Z-240315T1230Z/
Terrell TX-
651 AM CDT Fri Mar 15 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL TERRELL COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 3068 10183 3076 10199 3093 10192 3092 10188
3089 10189 3086 10185 3080 10183 3076 10184
3075 10182 3070 10181 3069 10180
TIME...MOT...LOC 1151Z 230DEG 29KT 3079 10186
$$
TXC371-151230-
/O.CON.KMAF.SV.W.0002.000000T0000Z-240315T1230Z/
Pecos TX-
651 AM CDT Fri Mar 15 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR EAST CENTRAL PECOS COUNTY...
At 651 AM CDT, a severe thunderstorm was located near Sheffield,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sheffield, Iraan, and Iraan Municipal Airport.
This includes Interstate 10 between mile markers 317 and 327.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3068 10183 3076 10199 3093 10192 3092 10188
3089 10189 3086 10185 3080 10183 3076 10184
3075 10182 3070 10181 3069 10180
TIME...MOT...LOC 1151Z 230DEG 29KT 3079 10186
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
91445
WWUS54 KMAF 151219
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
719 AM CDT Fri Mar 15 2024
TXC371-151228-
/O.CAN.KMAF.SV.W.0002.000000T0000Z-240315T1230Z/
Pecos TX-
719 AM CDT Fri Mar 15 2024
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PECOS COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
&&
LAT...LON 3068 10183 3076 10199 3093 10192 3092 10188
3089 10189 3086 10185 3080 10183 3076 10184
3075 10182 3070 10181 3069 10180
TIME...MOT...LOC 1215Z 201DEG 10KT 3086 10183
$$
93What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 6:10 AM CDT, 18 minutes earlier.
Area forecast discussion, Mar 15, 6:10 AM CDT, 18 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 610 AM CDT Fri Mar 15 2024 ...New AVIATION... .SHORT TERM... (Today through Saturday afternoon) Issued at 237 AM CDT Fri Mar 15 2024 A cold front is moving through southwest Texas tonight bringing gusty northeasterly winds and colder temperatures. Current satellite is also showing scattered lower clouds developing in the southern Permian Basin and these clouds are expected to increase in coverage later this morning, blanketing much of the area east of the Davis Mountains. Scattered showers are also expected to develop though rainfall amounts are generally expected to be light. A few convective cells may produce a decent amount of rainfall but this will be sporadic in nature. Clouds and precipitation will keep the diurnal variation low today so afternoon highs will stay in the 50s where clouds hang on and will only rise into the 60s to the 80s in the cloud-free Big Bend. An upper low, stationary over the Desert Southwest, will keep the mid and upper levels under a southwesterly flow and weak lift causing clouds hang in tonight and allowing temps to only drop into the 40s. The rain takes a break later this afternoon into this evening before increasing again after midnight as a shortwave trough ejects east ahead of the low over the CWA. Rainfall amounts are again not expected to be substantial due to weak lift and a lack of deep layer moisture. This time of year we will take what we can get and we'll have to settle on one to two tenths of an inch of rain in the short term with perhaps more in the extended as well. Saturday will be cloudy keeping temps below normal with highs in the 50s in the PB and increasing towards the south and west. Hennig && .LONG TERM... (Saturday night through Thursday) Issued at 237 AM CDT Fri Mar 15 2024 As a welcome surprise to everyone, a rainy weather pattern is in store for the region through much of the period. The precursors to this pattern begin in the short-term period, but help set the stage for the beginning of the long-term period. A cold front is moving through the region today, Friday, and will become stalled along the higher elevations of the Davis and Glass Mountains over the coming days. As this stalled cold front remains over the area, a large upper-level low is nearly stationary over the Desert Southwest. This keeps southwesterly, moist, mid-level flow over the area and provides repeated shortwave troughs within this flow. These repeated troughs provide isentropic ascent over the stalled cold front, allowing for nearly daily shower and thunderstorm activity for much of the region. The main corridor of rainfall is expected to occur from near Carlsbad to Midland to Big Lake as these locations remain nearest the stalled cold front that remains the main focus of shower and thunderstorm initiation. The other by product of this pattern are mostly cloudy skies and relatively low heights leading to a prolonged stretch of below normal temperatures. Temperatures are anticipated to hold steady in the upper 50s and lower 60s for areas north and east of the mountains with temperatures holding largely in the 70s and 80s to the south and west each afternoon. Things begin to slowly change by the middle of the next week. The nearly omni-present upper-level low over the Desert Southwest begins to weaken, open, and slide east. This finally allows for lee troughing to return to the southern Great Plains and skies to become more partly cloudy. This results in two distinct changes, one being increasing temperatures and the second being decreasing rainfall chances. With more sun in the forecast and southerly return flow returning to the region, temperatures are allowed to climb back into the 70s for much of the area by the middle and end of next week. With no main focus for shower and thunderstorm development and weaker disturbances ejecting across the region, overall coverage of precipitation decreases. There may be pockets of heavier rainfall with any convection, but rainfall chances largely become the story of the haves vs. have nots. Regardless of this reality, consistent rainfall in the forecast is very much appreciated. Despite overall amounts remaining mostly between 0.25" and 0.75" for most through the period, this little bit should help green-up early spring growth and keep any fire weather at bay for now. I am, for one, very happy to have rainfall to talk about during the period! -Chehak && .AVIATION... (12Z TAFS) Issued at 606 AM CDT Fri Mar 15 2024 Radar is showing scattered showers and isolated TS developing across the area this morning. TS will be too isolated and brief to mention in the TAFs but be aware for lightning in the flying area through at least 18-21Z. Low VFR CIGs are developing and will drop to MVFR in the next few hours then IFR before 00Z lasting through the end of the TAF period. Gusty northeast winds will decrease by 00Z. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 54 46 54 46 / 80 40 80 40 Carlsbad 49 45 58 46 / 70 60 40 50 Dryden 70 54 68 54 / 30 70 70 70 Fort Stockton 57 50 63 50 / 50 50 70 60 Guadalupe Pass 47 42 56 44 / 30 40 20 40 Hobbs 50 43 56 42 / 70 60 60 60 Marfa 62 41 71 42 / 10 30 20 40 Midland Intl Airport 53 47 55 47 / 70 50 80 60 Odessa 53 47 56 47 / 70 60 80 60 Wink 56 47 61 47 / 60 60 70 60 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...10 LONG TERM....91 AVIATION...10
Hazardous weather outlook, Mar 15, 2:31 AM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 231 AM CDT Fri Mar 15 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-160745- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 231 AM CDT Fri Mar 15 2024 /131 AM MDT Fri Mar 15 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Mar 15, 4:00 AM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
300 AM MDT Fri Mar 15 2024
NMZ028-150930-
Eddy County Plains NM-
300 AM MDT Fri Mar 15 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN EDDY AND
SOUTHWESTERN LEA COUNTIES THROUGH 330 AM MDT...
At 300 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Malaga, or 23 miles southeast of Carlsbad, moving north
at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Loving and Malaga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3252 10373 3201 10381 3217 10406 3254 10417
TIME...MOT...LOC 0900Z 177DEG 33KT 3218 10393
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
91Special weather statement, Mar 15, 4:25 AM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
325 AM MDT Fri Mar 15 2024
NMZ028-034-151000-
Southern Lea County NM-Eddy County Plains NM-
325 AM MDT Fri Mar 15 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL EDDY AND
SOUTHWESTERN LEA COUNTIES THROUGH 400 AM MDT...
At 324 AM MDT, Doppler radar was tracking a strong thunderstorm 20
miles east of Malaga, or 32 miles west of Jal, moving northeast at 25
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of east central Eddy
and southwestern Lea Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3252 10373 3251 10372 3250 10372 3250 10370
3219 10332 3209 10370 3220 10386
TIME...MOT...LOC 0924Z 225DEG 21KT 3219 10373
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
91Special weather statement, Mar 15, 6:14 AM CDT, 14 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 514 AM MDT Fri Mar 15 2024 NMZ029-033-151145- Northern Lea County NM-Central Lea County NM- 514 AM MDT Fri Mar 15 2024 ...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LEA COUNTY THROUGH 545 AM MDT... At 514 AM MDT, Doppler radar was tracking a strong thunderstorm over Lovington, moving north at 40 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Lovington, Tatum, McDonald, Gladiola, and Tatum Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3285 10325 3288 10346 3333 10350 3328 10306 TIME...MOT...LOC 1114Z 189DEG 34KT 3294 10334 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH 91
Special weather statement, Mar 15, 6:22 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
622 AM CDT Fri Mar 15 2024
TXZ075-082-151145-
Pecos TX-Terrell TX-
622 AM CDT Fri Mar 15 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL PECOS AND NORTH
CENTRAL TERRELL COUNTIES THROUGH 645 AM CDT...
At 622 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Sheffield, moving north at 20 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Sheffield.
This includes Interstate 10 between mile markers 305 and 327.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3060 10190 3069 10217 3097 10215 3089 10189
3087 10186 3083 10185 3080 10183 3076 10184
3074 10181 3070 10181
TIME...MOT...LOC 1122Z 194DEG 17KT 3070 10199
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
91The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 4:25 AM CDT | Special Weather Statement | MAF | Loving | 35 min |
| Mar 15, 6:22 AM CDT | Special Weather Statement | MAF | 23 min | |
| Mar 15, 6:44 AM CDT | Special Weather Statement | MAF | Yoakum | 46 min |
| Mar 15, 7:23 AM CDT | Special Weather Statement | MAF | Ector | 52 min |
| Mar 15, 8:01 AM CDT | Special Weather Statement | MAF | Ector | 44 min |
| Mar 15, 8:13 AM CDT | Special Weather Statement | MAF | Reagan | 47 min |
| Mar 15, 8:49 AM CDT | Special Weather Statement | MAF | Martin | 41 min |
| Mar 15, 9:26 AM CDT | Special Weather Statement | MAF | Midland | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.